Chorea is an involuntary movement disorder characterized by brief, abrupt, non-repetitive, non-rhythmic movements with dance-like appearance, moving from one body part to another. When chorea involves half of the body then the term hemi-chorea is used, which usually signify structural pathology in the contralateral Basal ganglia. Use of Oral contraceptive pills, is a well-established but a rare cause of hemi-chorea. Mechanism includes either re-activation of Sydenham's chorea or drug induced lupus erythematosus. Although our case does not have any systemic manifestation of lupus but ANA positivity likely favors later mechanism. We described a case of a young girl who developed right sided hemi-chorea after 2 months of oral contraceptive pills which were prescribed for delayed menarche. Other causes of hemi-chorea were excluded on the basis of extensive blood workup and normal MRI brain. Her pills were stopped immediately and she received dopamine receptor antagonists. Follow up in clinic showed significant clinical improvement after 4 weeks.
Saba Zaidi, Syeda
"Case of a young girl with hemichorea induced By oral contraceptive pills,"
Pakistan Journal of Neurological Sciences (PJNS): Vol. 12:
2, Article 10.
Available at: https://ecommons.aku.edu/pjns/vol12/iss2/10